Ohio, 2016Damaging Winds in Ohio, July 13, 2016
July 13, 2016 · NWS IWX · 4 events in 4 counties and zones
The remnants of earlier convection moved into portions of east central Indiana and eventually northwestern Ohio. MLCAPE in excess of 2000 j/kg was in place with mid-level lapse rates around 7 C/km across much of the forecast area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of earlier convection moved into portions of east central Indiana and eventually northwestern Ohio. MLCAPE in excess of 2000 j/kg was in place with mid-level lapse rates around 7 C/km across much of the forecast area. Bulk shear was quite low, barely reaching 25 knots. While storms overall struggled to maintain any appreciable intensity, they eventually congealed into a line with brief bursts of severe weather during core collapses.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 13, 2:04 PM EST, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 13, 2:04 PM EST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
304 PM EDT WED JUL 13 2016
.SYNOPSIS...
Issued at 131 PM EDT Wed Jul 13 2016
A couple of upper air disturbances will move across the area today
and tonight causing scattered thunderstorms. A cold front will
move through the area Thursday, continuing the chance of storms.
High pressure will move across the area Friday and Saturday
providing fair weather with temperatures a bit below normal. As
the high moves east Sunday, warmer and more humid air along with a
chance of thunderstorms will return to the area and continue into
early next week.
&&
.SHORT TERM...(This Afternoon through Thursday)
Issued at 300 PM EDT Wed Jul 13 2016
Weak MCV remnants into nw IN as of 18z is expected to spark isolated
to scattered convection into areas mainly along/east of US 31 late
this afternoon. Moderate boundary layer destabilization given slight
cooling aloft over a warm/moist near sfc layer more than adequate
for development, but rather paltry warm sector wind field and weak
forcing (capping concerns) does bring coverage/probability into
question...hence the 30-50 percent type PoPs. The main threats for
the remainder of the afternoon will be lightning and isolated wind
gusts > 50 mph.
Another/stronger convectively aided shortwave over IA/northern MO
will continue to progress east and provide the next opportunity for
more widespread convection this evening into the early overnight (01-
06z). Stronger wind fields and forcing on leading edge of synoptic
scale height falls should allow upscale growth of MCS over eastern
IA/MO into IL early this evening. What happens east from here
remains of low confidence given outrun from slightly better upper
support (shear/buoyancy balance offset) and potential for stronger
bowing segment to focus more along leftover instability
gradient/outflow through central IL/IN. This gradient/outflow will
be the key as it attempts to mix north late this afternoon/evening
possibly bringing the severe threat north into our area (best
chances south of the US 30 corridor in Indiana). Any bowing segment
would present a wind damage threat and potentially a brief spinup
tornado. Stay tuned for updates this evening. Mainly dry conditions
are then expected in wake of composite outflow later
tonight/Thursday morning.
The main cold front will translate southeast through the local area
Thursday afternoon as mid-level trough works east through the Great
Lakes region. Will finally have the deep background flow/shear
necessary for better organization tomorrow...yet weak frontal
convergence/deep layer ascent and southward exit of deeper moisture
tied to tonight's composite outflow/pre-frontal trough should limit
the severe threat/coverage...although low chances warranted mainly
along/southeast of US-24. Temperatures will likely overachieve
somewhat tomorrow given deep mixing and lowering dewpoints under a
mostly/partly sunny sky.
&&
.LONG TERM...(Thursday Night through Wednesday)
Issued at 300 PM EDT Wed Jul 13 2016
Friday into Saturday will be characterized by much cooler/less humid
conditions as fresh canadian airmass builds in post-frontal. Passage
of a weak secondary trough on Friday is allowing some model guidance
print out some light QPF. Opted to retain silent 10 PoP given dry
airmass and weak forcing along this secondary feature. Sfc high
pressure then builds in Friday night through Saturday night as
subsidence/height rises in flat flow.
An upper level ridge (595-600 dm at 500 mb) and associated dome of
extreme heat will build/expand across the central US later Sunday
through next week. Theta-e ridge/frontal boundary on the northeast
fringe of this feature will likely be positioned in the vicinity
late Sunday through the middle of next resulting in chances for
showers/storms in ring of fire type pattern. Heat/humidity levels
will also gradually increase, especially by late next week/weekend
(just beyond this forecast period) as upper ridge becomes better
established into the Ohio Valley and western Great Lakes.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 126 PM EDT Wed Jul 13 2016
Extremely low confidence forecast with respect to thunderstorm
potential later this afternoon through this evening. First
wave/mesovort across NE IL into NW IN is expected to kick off
convection across terminals mid afternoon through early evening.
Left previous forecast timing for TEMPO TSRA per hi-res guidance
trends. Introduced VCTS mention from 02-06Z associated with second
wave currently across central IA that will push east over the next
several hours. Also introduced MVFR cigs/visbys at KFWA toward
daybreak Wednesday, with ample low level moisture, weakening
gradient and weak subsidence behind aforementioned secondary wave.
Drier air pushing into KSBN precludes MVFR mention for them.
&&
.IWX Watches/Warnings/Advisories...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...JT/NG
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...NG
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 13, 3:11 AM EST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
411 AM EDT WED JUL 13 2016
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
411 AM EDT WED JUL 13 2016 /311 AM CDT WED JUL 13 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS. ISOLATED SEVERE STORMS WITH
DAMAGING WINDS AND HAIL ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING. ALSO, THE HEAT INDEX WILL BE IN THE 90S THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. ISOLATED STRONG
STORMS ARE POSSIBLE OVER NORTHWEST OHIO THURSDAY AFTERNOON. THERE
IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-141000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
411 AM EDT WED JUL 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS. ISOLATED STORMS WITH WINDS
GREATER THAN 40 KNOTS AND HAIL ARE POSSIBLE THIS AFTERNOON AND
THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY MORNING.
THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Jul 13, 4:52 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
552 PM EDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 3 SSE CURRYVILLE 40.74N 85.04W
07/13/2016 E0.75 INCH ADAMS IN TRAINED SPOTTER
ESTIMATED BIGGER THAN 0.5 INCH DIAMETER HAIL
BUT LESS THAN 1".
&&
MCDLocal storm report, Jul 13, 4:54 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
554 PM EDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL DECATUR 40.83N 84.93W
07/13/2016 M0.75 INCH ADAMS IN TRAINED SPOTTER
.
&&
KLRLocal storm report, Jul 13, 4:56 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
556 PM EDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG DECATUR 40.83N 84.93W
07/13/2016 ADAMS IN TRAINED SPOTTER
MEDIUM SIZED TREE LIMBS DOWNED.
APPROXIMATELY 4 TO 6 INCHES IN DIAMETER.
LIMBS APPEARED HEALTHY.
&&
KLRSpecial weather statement, Jul 13, 5:27 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
627 PM EDT WED JUL 13 2016
INZ003>005-MIZ077-078-132330-
ST. JOSEPH-LA PORTE-ELKHART-BERRIEN-CASS-
627 PM EDT WED JUL 13 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. JOSEPH...
NORTHERN LA PORTE...NORTHWESTERN ELKHART...SOUTHEASTERN BERRIEN AND
CASS COUNTIES...
AT 626 PM EDT /526 PM CDT/...AN AREA OF STRONG THUNDERSTORMS WAS
FROM NEAR NEW CARLISLE TO BUCHANAN...AND WEST TO HESTON...MOVING
EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
SOUTH BEND...ELKHART...MISHAWAKA...GOSHEN...MICHIGAN CITY...LA
PORTE...NILES...DOWAGIAC...BUCHANAN...GEORGETOWN...TRAIL CREEK...
SIMONTON LAKE...DUNLAP...GULIVOIRE PARK...GRANGER...OSCEOLA...NEW
BUFFALO...NEW CARLISLE...CASSOPOLIS AND THREE OAKS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 41 AND 102.
INTERSTATE 94 IN INDIANA BETWEEN MILE MARKERS 36 AND 45.
INTERSTATE 94 IN MICHIGAN BETWEEN MILE MARKERS 0 AND 10.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4175 8683 4186 8665 4203 8577 4178 8577
4177 8579 4176 8577 4160 8577 4160 8692
TIME...MOT...LOC 2226Z 265DEG 19KT 4175 8645
SLLSpecial weather statement, Jul 13, 5:34 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
634 PM EDT WED JUL 13 2016
INZ027-OHZ004-015-024-025-132315-
ADAMS-VAN WERT-ALLEN-DEFIANCE-PAULDING-
634 PM EDT WED JUL 13 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ADAMS...
CENTRAL DEFIANCE...PAULDING...SOUTHWESTERN ALLEN AND VAN WERT
COUNTIES...
AT 634 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CONVOY TO 7 MILES NORTHWEST OF COLDWATER TO NEAR
ST. HENRY...AND MOVING NORTHEAST AT 35 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DEFIANCE...VAN WERT...DELPHOS...PAULDING...SPENCERVILLE...PAYNE...
CONVOY...OHIO CITY...SPENCERVILLE IN ALLEN COUNTY...MIDDLEBURY...
MIDDLE POINT...GROVER HILL...WILLSHIRE...SCOTT...MELROSE...
HAVILAND...WREN...LATTY...VENEDOCIA AND BROUGHTON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
INDIANA AND OHIO.
&&
LAT...LON 4092 8485 4092 8480 4101 8480 4135 8442
4099 8437 4099 8440 4090 8440 4090 8436
4083 8435 4069 8429 4068 8446 4073 8446
4073 8480 4060 8480
TIME...MOT...LOC 2234Z 226DEG 31KT 4094 8478 4057 8473 4038 8465
FISHERLocal storm report, Jul 13, 5:41 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
641 PM EDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG DECATUR 40.83N 84.93W
07/13/2016 ADAMS IN TRAINED SPOTTER
45 FT TALL, 2 FT DIAMETER TREE DOWNED. OTHER
SMALL BRANCHES DOWNED.
&&
MCDThunderstorm Wind, Defiance
- When
- July 13, 5:55 PM EST to 5:56 PM EST
- Where
- Defiance County, 3.79 mi NW of Jewell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.360, -84.330
A trained spotter reported estimated wind gusts to 60 mph. Five large trees and several tree limbs being blown down.
Thunderstorm Wind, Allen
- When
- July 13, 6:10 PM EST to 6:11 PM EST
- Where
- Allen County, 2.51 mi ESE of Allentown
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 40.730, -84.140
Amateur radio operators reported several trees and tree limbs down. Local media also reported a 40 foot by 40 foot section of metal roofing on a local business was peeled off due to strong winds.
Thunderstorm Wind, Henry
- When
- July 13, 6:10 PM EST to 6:11 PM EST
- Where
- Henry County, 0.69 mi N of Napoleon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.390, -84.130
The public reported a large tree, approximately 1 foot in diameter was blown down across 2 different yards.
Thunderstorm Wind, Putnam
- When
- July 13, 6:25 PM EST to 6:26 PM EST
- Where
- Putnam County, 0.52 mi E of Ottawa
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -84.040
A trained spotter measured a 58 mph wind gust and observed some smaller tree branches down, up to three inches in diameter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, July 13, 20161 death · 65 kt wind · 26 events
- Damaging Winds in Illinois, July 13, 20161 injured · $2.1 million · 78 kt wind · 53 events
- Damaging Winds in Iowa, July 13, 2016$2.0 million · 54 kt wind · 10 events
- Hail and Damaging Winds in Ohio, July 13, 20164 injured · $226,000 · 52 kt wind · 23 events
- Tornado and Hail in Ohio, July 13, 2016$552,000 · EF0 · 22 events
- Heat in Oklahoma, July 13 to 15, 201612 injured · 1 event
- Flash Flood and Hail in Indiana, July 13, 2016$127,000 · 1.75 in hail · 38 events
- Damaging Winds in Kentucky, July 13 to 14, 2016$205,000 · 52 kt wind · 19 events
- Damaging Winds in Illinois, July 13, 2016$195,000 · 74 kt wind · 12 events
- Wildfire and Hail in Texas, July 13 to 14, 2016$235,000 · 52 kt wind · 4 events
- Damaging Winds in New York, July 13, 2016$136,000 · 70 kt wind · 15 events
- Hail and Damaging Winds in Iowa, July 13, 2016$95,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650517, 650518, 650519, 650520.